Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Jul 31, 2021, 6:02 PM EDT for Berkeley County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2021, 6:02 PM EDT (22:02 UTC)
- Expired
- Jul 31, 2021, 6:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.00 in
- Wind
- 55
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 115 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2518 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WWUS82 KCHS 312202
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
602 PM EDT Sat Jul 31 2021
SCZ045-312230-
Inland Berkeley-
602 PM EDT Sat Jul 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 602 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Southern Lake Moultrie, or near Moncks
Corner, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Moncks Corner, Bonneau, Southern Lake Moultrie, Cross, Northern Lake
Moultrie, Bonneau Beach and Pinopolis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 8009 3332 8018 3343 8002 3323 7988
TIME...MOT...LOC 2202Z 253DEG 14KT 3326 8009
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 31, 5:39 PM EDT, 23 minutes earlier.
Area forecast discussion, Jul 31, 5:39 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
539 PM EDT Sat Jul 31 2021
.SYNOPSIS...
A stationary front will remain over the region through much of
next week. A mid-level area of low pressure will settle over
the Southeast U.S. early in the week, expected to gradually
deepen through the middle of the week, then will slow shift
north by next weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
UPDATE: Recently updated forecast mainly for initial conditions
and to cancel the Heat Advisory for the Charleston quad-county
where showers/storms have occurred.
Previous Discussion: No major changes with the weather pattern
through tonight with an inland trough/weak front and offshore
Atlantic high pressure combining to keep a decent southwest
gradient over the area. The mid-levels feature mostly zonal flow
with some embedded shortwave energy. Ongoing showers and storms
this afternoon should continue into the evening as peak
heating/instability occur and mesoscale boundaries aide in
additional convection. A few of the storms could become strong
enough to produce damaging wind gusts, heavy rain and frequent
lightning. Localized minor flash flooding is possible. The
coverage and intensity of the storms will diminish after
midnight but still can't rule out a few showers/weak storms just
about anywhere. Lows will generally range from the upper 70s
inland to the lower to possibly even mid 80s near the coast.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday: Shallow H5 ridge will gradually weaken as a longwave trough
builds over the Great Lakes into the Mid-Appalachian region. At the
sfc, a weak cold front is forecast to gradually slow over the middle
Carolinas into GA. HREF indicates that PW values along and east of
the front will range between 1.9-2 inches. In addition, CAPE values
across the region should range between 2000-2500 J/kg. Based on the
combination of the approaching front, deep moisture, and a wide
field of instability, it appears that at least scattered showers and
thunderstorms will develop across the CWA. Before the thunderstorms,
high temperatures are expected to range in the mid 90s, with a few
pockets in the upper 90s across portions of inland GA.
Monday into Tuesday: The H5 trough will gradually deepen across the
Southeast U.S., with the axis west of the Appalachians. The cold
front over the region will drift over the eastern Carolinas and
Georgia, becoming stationary by Tuesday. The passage of mid-level
disturbances should aid in the formation of frontal waves. Short
term guidance indicates that waves of moderate to heavy rainfall is
possible with the passage of these frontal waves. The forecast will
highlight the afternoon and evening with categorical PoPs for Monday
and Tuesday PM. The combination of deep moisture, synoptic scale
forcing, and instability will likely support lengthy periods of at
least moderate rainfall rates. WPC has the forecast area highlighted
with a slight risk for Monday's Excessive Rainfall Outlook. High
temperatures on Monday will range in the upper 80s to the mid 80s on
Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The pattern will continue to feature a broad mid-level trough with a
stationary front across the region. Forecast soundings feature PW
values around 2 inches and deep instability. It appears that
numerous to widespread showers and thunderstorms are possible each
day. Over the course of the week, some areas may see rainfall totals
of 7-10 inches, especially near the coast. Flooding will remain the
top hazard of the week, especially around periods of high tide. High
temperatures will be in the 80s with lows in the upper 60s to
mid 70s.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Mostly VFR at KCHS/KSAV/KJZI through 18Z/01, although KCHS/KJZI
have a moderate chance to see restrictions from showers/storms
mid- late this afternoon through about mid evening, with KSAV
possibly seeing the same this evening. Otherwise there could be
additional showers/storms just about any other time as well but
chances are very low.
Extended Aviation Outlook: Flight restrictions will be possible
in showers/thunderstorms starting Sunday and lasting through
the week.
&&
.MARINE...
Tonight: Outside showers and storms much of the night, mostly
southwest winds around 15 to 20 kt are expected with seas 2-4
ft, possibly reaching 5 feet beyond 20 nm.
Sunday through Thursday: A period of gusty winds will develop across
the near shore waters of SC Sunday afternoon and evening. Small
Craft Advisories have been issued to highlight the wind gusts around
25 kts. The combination of stationary front over the region and a
deepening mid-level trough will provide frequent thunderstorms
across the marine zones through the period. Outside the storms, SW
winds will remain around 15 kts with seas between 2-4 ft.
&&
.CLIMATE...
Record high minimums for 31 July:
KCHS: 80/2016 *no longer in play
KCXM: 84/2016 and previous years *still in play
KSAV: 80/2010 *no longer in play
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 8 PM EDT this evening for GAZ101-116>119-
137>141.
SC...Heat Advisory until 8 PM EDT this evening for SCZ047-048-051.
MARINE...Small Craft Advisory from 2 PM Sunday to 2 AM EDT Monday for
AMZ350-352.
&&
NEAR TERM...RJB
SHORT TERM...NED
LONG TERM...NED
AVIATION...NED/RJB
MARINE...NED/RJB
CLIMATE...Hazardous weather outlook, Jul 31, 5:33 PM EDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 533 PM EDT Sat Jul 31 2021 GAZ101-116>119-137>141-SCZ047-048-051-011000- Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham- Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Inland Jasper-Beaufort-Coastal Jasper- 533 PM EDT Sat Jul 31 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorms: Scattered showers and thunderstorms are expected to develop over the area this afternoon and evening. Isolated severe thunderstorms with damaging winds will be possible. In addition, intense, frequent cloud-to-ground lightning and localized flooding could also occur. Take shelter if thunderstorms approach. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Excessive Heat: Heat indices could reach in excess of 110 again Sunday afternoon for parts of the area. Another Heat Advisory could be needed. Heavy Rainfall/Flooding: Unsettled weather will develop across the area next week as a cold front stalls near the region. Periods of locally heavy rainfall are likely with flooding possible, especially in low-lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. GAZ087-088-099-100-114-115-SCZ040-042>045-049-050-052-011000- Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-Hampton- Inland Colleton-Dorchester-Inland Berkeley-Coastal Colleton- Charleston-Tidal Berkeley- 533 PM EDT Sat Jul 31 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Severe Thunderstorms: Scattered showers and thunderstorms are expected to develop over the area this afternoon and evening. Isolated severe thunderstorms with damaging winds will be possible. In addition, intense, frequent cloud-to-ground lightning and localized flooding could also occur. Take shelter if thunderstorms approach. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy Rainfall/Flooding: Unsettled weather will develop across the area next week as a cold front stalls near the region. Periods of locally heavy rainfall are likely with flooding possible, especially in low-lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ330-350-352-354-374-011000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 533 PM EDT Sat Jul 31 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Strong Thunderstorms: Scattered thunderstorms could move into the coastal waters this afternoon and evening. Wind gusts in excess of 35 kt and intense, frequent cloud-to-water lightning will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 31, 4:53 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
453 PM EDT Sat Jul 31 2021
SCZ050-312130-
Charleston-
453 PM EDT Sat Jul 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...
At 453 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Mount Pleasant
Regional Airport to near Johns Island, and moving southeast at 35
mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Mount Pleasant, Johns Island, Fort Sumter, Isle Of Palms, Folly
Beach, Sullivan's Island, Kiawah Island and Price Inlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3274 7983 3266 7986 3260 7996 3256 8004
3268 8015 3291 7960 3289 7955
TIME...MOT...LOC 2053Z 305DEG 31KT 3291 7971 3266 8011
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Jul 31, 5:23 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
523 PM EDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HEAVY RAIN 1 SW AWENDAW 33.02N 79.63W
07/31/2021 U0.00 INCH CHARLESTON SC SOCIAL MEDIA
AWENDAW-MCCLELLANVILLE FIRE DISTRICT REPORTED, VIA
TWITTER, A CAR STUCK IN A FLOODED CULVERT NEAR THE
INTERSECTION OF HWY 17 AND ROOSEVELT ROAD. TIME OF EVENT
ESTIMATED USING RADAR.
&&
EVENT NUMBER CHS2100501
RFMSpecial weather statement, Jul 31, 5:26 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Charleston SC
526 PM EDT Sat Jul 31 2021
SCZ045-050-052-312200-
Inland Berkeley-Tidal Berkeley-Charleston-
526 PM EDT Sat Jul 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 526 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Huger to near
Crowfield Plantation, and moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of these storms include...
Goose Creek, Moncks Corner, Jamestown, Old Santee Canal State Park
and Huger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3302 7976 3306 7991 3301 7994 3308 8019
3325 7994 3331 7970 3325 7953 3323 7945
3321 7944
TIME...MOT...LOC 2126Z 269DEG 13KT 3316 7984 3308 8006
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jul 31, 5:37 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
537 PM EDT Sat Jul 31 2021
SCZ043-048-049-312200-
Coastal Colleton-Beaufort-Inland Colleton-
537 PM EDT Sat Jul 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND COLLETON
COUNTIES...
At 537 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Pocotaligo to near
White Hall, and moving southeast at 15 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Yemassee, Green Pond, Dale, Gardens Corner, Sheldon, Pocotaligo and
White Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3263 8041 3252 8075 3265 8087 3266 8087
3270 8084 3275 8064
TIME...MOT...LOC 2137Z 304DEG 13KT 3266 8083 3268 8068
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jul 31, 5:59 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
559 PM EDT Sat Jul 31 2021
SCZ043-047>049-312230-
Coastal Colleton-Inland Jasper-Beaufort-Inland Colleton-
559 PM EDT Sat Jul 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, COLLETON
AND JASPER COUNTIES...
At 559 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Pocotaligo to near
Green Pond, and moving southeast at 15 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Yemassee, Sheldon, Dale, Pocotaligo and Gardens Corner.
LAT...LON 3259 8040 3253 8079 3258 8083 3261 8083
3261 8085 3269 8085 3270 8064
TIME...MOT...LOC 2159Z 301DEG 12KT 3266 8084 3266 8060
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jul 31, 6:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
602 PM EDT Sat Jul 31 2021
SCZ045-312230-
Inland Berkeley-
602 PM EDT Sat Jul 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 602 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Southern Lake Moultrie, or near Moncks
Corner, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Moncks Corner, Bonneau, Southern Lake Moultrie, Cross, Northern Lake
Moultrie, Bonneau Beach and Pinopolis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 8009 3332 8018 3343 8002 3323 7988
TIME...MOT...LOC 2202Z 253DEG 14KT 3326 8009
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:01 PM EDT | Heat Advisory | CHS | Berkeley, Colleton, Dorchester | 24 hr |
| Jul 31, 3:25 PM EDT | Special Weather Statement | CHS | Charleston | 35 min |
| Jul 31, 3:50 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 115 min |
| Jul 31, 4:00 PM EDT | Special Weather Statement | CHS | Berkeley | 30 min |
| Jul 31, 4:01 PM EDT | Small Craft Advisory | CHS | 32 hr | |
| Jul 31, 4:06 PM EDT | Special Weather Statement | CHS | Berkeley | 24 min |
| Jul 31, 4:29 PM EDT | Special Weather Statement | CHS | Colleton | 31 min |
| Jul 31, 4:38 PM EDT | Special Weather Statement | CHS | Charleston | 37 min |
| Jul 31, 4:51 PM EDT | Special Marine Warning | CHS | 57 min | |
| Jul 31, 4:53 PM EDT | Special Weather Statement | CHS | Charleston | 37 min |
| Jul 31, 5:04 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 34 min |
| Jul 31, 5:11 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 36 min |
| Jul 31, 5:26 PM EDT | Special Weather Statement | CHS | Berkeley | 34 min |
| Jul 31, 5:37 PM EDT | Special Weather Statement | CHS | Colleton | 23 min |
| Jul 31, 5:59 PM EDT | Special Weather Statement | CHS | Colleton | 31 min |
| Jul 31, 6:38 PM EDT | Special Weather Statement | CHS | Berkeley | 37 min |
| Jul 31, 6:46 PM EDT | Special Weather Statement | CHS | Dorchester | 29 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.